Popular Drugs Catalogue



Controlled Release Tabs
Chemical Name: NAPROXEN (na-PROX-en)

Common uses
This medicine is a nonsteroidal anti-inflammatory drug (NSAID) used to relieve pain and swelling (inflammation). It is also used to treat headaches, muscle aches, backaches, tendonitis, bursitis, dental pain, menstrual cramps, arthritis, or gout. It may be used to treat other conditions as determined by your doctor. This medicine works by blocking the enzyme in your body that makes prostaglandins. Decreasing prostaglandins helps to reduce pain and swelling.

Before using
Some medicines or medical conditions may interact with this medicine. INFORM YOUR DOCTOR OR PHARMACIST of all prescription and over-the-counter medicine that you are taking. ADDITIONAL MONITORING OF YOUR DOSE OR CONDITION may be needed if you are taking serotonin reuptake blocker medicines such as fluoxetine or citalopram, alendronate, other medicine for arthritis such as aspirin or methotrexate, "blood thinners" such as warfarin, corticosteroids such as prednisone, cyclosporine, high blood pressure medicines (including ACE inhibitors such as captopril, angiotensin II receptor antagonists such as losartan, and beta-blockers such as metoprolol), lithium, other NSAIDS such as ibuprofen or celecoxib, probenecid, or "water pills" (diuretics such as furosemide, hydrochlorothiazide, triamterene). DO NOT START OR STOP any medicine without doctor or pharmacist approval. Inform your doctor of any other medical conditions including kidney disease, liver disease, poorly controlled diabetes, stomach problems (e.g., bleeding, ulcers), heart disease (e.g., congestive heart failure), high blood pressure, swelling (edema, fluid retention), dehydration, blood disorders (e.g., anemia), bleeding or clotting problems, asthma, growths in the nose (nasal polyps), history of an allergic reaction with symptoms of lip/tongue/throat swelling (angioedema), any other allergies, pregnancy, or breast-feeding. USE OF THIS MEDICINE IS NOT RECOMMENDED if you have severe kidney disease or an allergy to aspirin or other NSAID (e.g., ibuprofen, celecoxib). Contact your doctor or pharmacist if you have any questions or concerns about taking this medicine.

Follow the directions for using this medicine provided by your doctor. SWALLOW WHOLE. Do not break, crush, or chew before swallowing. THIS MEDICINE MAY BE TAKEN WITH FOOD, milk, or an antacid if it upsets your stomach. TAKE THIS MEDICINE with a full glass (8-oz./240 ml) of water as directed by your doctor. DO NOT lie down for 30 minutes after taking this medicine. STORE THIS MEDICINE at room temperature between 68 and 77 degrees F (20-25 degrees C) in a tightly-closed container, away from heat, moisture, and light. IF YOU MISS A DOSE OF THIS MEDICINE, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.

In certain conditions (e.g., arthritis), IT MAY TAKE UP TO 2 WEEKS, taken regularly, for this medicine to work. Do not stop taking this medicine without checking with your doctor. IT IS IMPORTANT that you keep all doctor and laboratory appointments while you are using this medicine. Laboratory and/or medical tests may be performed periodically to monitor your progress or check for side effects. Consult your doctor for more details. THIS MEDICINE MAY ALTER CERTAIN LAB TEST RESULTS. Make sure laboratory personnel and your doctors know you use this medicine. THIS MEDICINE MAY CAUSE DIZZINESS OR DROWSINESS. DO NOT DRIVE, OPERATE MACHINERY, OR DO ANYTHING ELSE THAT COULD BE DANGEROUS until you know how you react to this medicine. Using this medicine alone, with other medicines, or with alcohol may lessen your ability to drive or to perform other potentially dangerous tasks. LIMIT ALCOHOLIC BEVERAGES. THIS MEDICINE MAY CAUSE increased sensitivity to the sun. Avoid exposure to the sun, sunlamps, or tanning booths until you know how you react to this medicine. Use a sunscreen or protective clothing if you must be outside for a prolonged period. DO NOT TAKE THIS MEDICINE if you ever had any unusual or allergic reaction to aspirin, ibuprofen, celecoxib, or any other medicine used to treat pain, fever, swelling, or arthritis. THIS MEDICINE MAY CAUSE stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this medicine, may increase your risk for stomach bleeding. Consult your doctor or pharmacist for more information. THIS MEDICINE CONTAINS SALT (sodium). If you are on a salt-restricted diet, talk with your doctor about using this medicine. BEFORE YOU BEGIN TAKING ANY NEW MEDICINE, either prescription or over-the-counter, check with your doctor or pharmacist. This includes any medicine that contains aspirin or other non-prescription pain relievers. Aspirin, as prescribed by your doctor for reasons such as heart attack or stroke prevention (usually these dosages are 81-325 mg per day), should be continued. Consult your doctor or pharmacist for more information. CAUTION IS ADVISED WHEN USING THIS MEDICINE IN THE ELDERLY because they may be more sensitive to the effects of this medicine, especially stomach bleeding and kidney effects. FOR WOMEN: THIS MEDICINE should only be used when clearly needed during the first 6 months of pregnancy. THIS MEDICINE IS NOT RECOMMENDED FOR USE DURING THE LAST 3 MONTHS OF PREGNANCY DUE TO THE POTENTIAL FOR FETAL HARM. IF YOU PLAN ON BECOMING PREGNANT, discuss with your doctor the benefits and risks of using this medicine during pregnancy. THIS MEDICINE IS EXCRETED in breast milk. IF YOU ARE OR WILL BE BREAST-FEEDING while you are using this medicine, check with your doctor of pharmacist to discuss the risks to your baby.

Possible side effects
SIDE EFFECTS that may occur while taking this medicine include upset stomach, nausea, vomiting, heartburn, headache, diarrhea, constipation, drowsiness, or dizziness. If they continue or are bothersome, check with your doctor. CONACT YOUR DOCTOR IMMEDIATELY if you experience stomach pain, swelling of hands/feet, sudden or unexplained weight gain, ringing in the ears (tinnitus), vision changes, rapid/pounding heartbeat, easy bruising/bleeding, change in amount of urine, severe headache, very stiff neck, mental/mood changes, or persistent sore throat or fever. Naproxen may infrequently cause serious (rarely fatal) bleeding from the stomach or intestines. If you notice any of the following unlikely but very serious side effects, stop taking naproxen and consult your doctor or pharmacist immediately: black stools, persistent stomach/abdominal pain, or vomit that looks like coffee grounds. Naproxen may rarely cause serious (possibly fatal) liver disease. If you notice any of the following highly unlikely but serious side effects including, yellowing of eyes/skin, dark urine, or unusual tiredness, stop taking naproxen and consult your doctor or pharmacist immediately. AN ALLERGIC REACTION to this medicine is unlikely but seek immediately medical attention if it occurs. Symptoms of an allergic reaction include rash, itching, swelling, severe dizziness, or trouble breathing. If you notice other effects not listed above, contact your doctor, nurse, or pharmacist.

If you take too much
If overdose is suspected, contact your local poison control center or emergency room immediately. Symptoms of overdose may include severe stomach pain, coffee ground-like vomit, unusually fast or slow heartbeat, trouble breathing, extreme drowsiness, loss of consciousness, and seizures.

Additional information
DO NOT SHARE THIS MEDICINE with others for whom it was not prescribed. DO NOT USE THIS MEDICINE for other health conditions. KEEP THIS MEDICINE out of the reach of children and pets. IF USING THIS MEDICINE FOR AN EXTENDED PERIOD OF TIME, obtain refills before your supply runs out.